Aa
Aa
A
A
A
Close
Avatar universal

Muscle twitches for 3+ years in calve / leg

I’ve had muscle twitches in my leg for years. Everyday. Not big ones, small ones everywhere that feel like popcorn popping. My primary dismissed them years ago never asked since. They persist “. Also sometimes get muscle shocks in left calve recently. My psychiatrist says it’s probably anxiety as I do take lexapro.. but I’m convinced it’s a degenerative muscular disease and it’s debilitating on my mental well being.. I’m 33 active fit, and still lift weights etc but the twitches are constant and all the time. I feel them most prominently when I’m sitting or lying down. And if I hold a light up to my leg. You can see them pop or twitch all over, really small. Would love some guidance here.
1 Responses
Sort by: Helpful Oldest Newest
Avatar universal
Did they happen to start when you started the Lexapro?  Have you had your electrolyte levels checked, especially potassium and magnesium?  Do you eat in a way that might leave you low on magnesium, for example by consuming a lot of dairy and not enough leafy green vegetables?  I ask because antidepressants are known to cause muscle cramping and nerve problems in some people.  Lack of electrolytes can leave you with tight muscles that can't relax.  
Helpful - 0
5 Comments
Hey - thanks did the response. No, the muscle twitches started long before I started lexapro… I got on it because I was worried about the twitches. No, my diet is fine. I actually take magnesium every day, and did that because the muscle twitches started. I don’t eat dairy, I take daily greens along with my oatmeal and fruit and dinner with mixed food… That said, I have not gotten my potassium levels checked but I just doubt that’s the cause.
Okay, now I'm really confused.  You started taking Lexapro, a drug in a class known to cause nerve and muscle problems, because you had possible nerve or muscle problems?  That drug is for depression and/or anxiety, but not muscle twitches.  So have you been diagnosed with anxiety or depression?  Did you see an orthopedic surgeon or neurologist to get checked out and were told it was in your head and so they put you on Lex?  
I should add, I"m not sure why you only mention potassium.  The main nutrient to worry about is magnesium for the nerves and cramping.  Potassium is also important, but it's magnesium that most Americans are deficient in because the best food to get it from is green leafy veggies, and because most folks use a lot of dairy and that's very high in calcium and negligible in magnesium and the two need to be in the right balance or the one that is too high will leach out the one that isn't.
Hey - so above I said I take magnesium daily,  not potassium… Anyway, I have a primary care and a psychiatrist.. psych put me on LexApro for panic disorder and illness anxiety disorder.. part of my worry is on incurable illnesses, hence my reason to get on meds to stop the negative thoughts…. They both have dismissed my twitches as not being neurological, but they are not neurologists… Currently decided to schedule appointment with a neuro to get second opinion. The lexapro does help me with daily wellness but sometimes I go down a rabbit hole about my twitches and causes me to do stuff like this, post on a random website asking for help… In any case, twitches started in 2018, medication started in 2019… they didn’t get worse on medication they’ve just stayed the same… my neuro appt isn’t until feb 2022 so I guess i won’t know anymore until then. Again, I said above I take cal:magnesium every day no dairy eat healthy.
Okay, I'm not trying to irritate you, but taking calcium/mag doesn't give you extra magnesium, it gives you the balance you're assumed to have, which would be 2:1 calcium to magnesium.  If you were needing more magnesium, you would need to take more of it than the usual amount to get it up to where it needs to be, which you can't do if you also take calcium with it unless you take something like a 1:1 cal mag supplement which gives you twice as much mag but enough calcium to avoid leaching that out.  It's complicated, I have no idea if you have any need for magnesium, and I now know this has nothing to do with the Lex so we've eliminated on of the most common sources for your problem and for a magnesium problem.  Good luck with the neuro.  Peace.
Have an Answer?

You are reading content posted in the Undiagnosed Symptoms Community

Top General Health Answerers
363281 tn?1590104173
Nelson, New Zealand
1756321 tn?1547095325
Queensland, Australia
19694731 tn?1482849837
AL
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Discharge often isn't normal, and could mean an infection or an STD.
In this unique and fascinating report from Missouri Medicine, world-renowned expert Dr. Raymond Moody examines what really happens when we almost die.
Think a loved one may be experiencing hearing loss? Here are five warning signs to watch for.
When it comes to your health, timing is everything
We’ve got a crash course on metabolism basics.
Learn what you can do to avoid ski injury and other common winter sports injury.